Texas, 2004Tornado and Hail in Texas, October 5, 2004
October 5, 2004 · NWS MAF · 2 events in 1 county or zone
At least five supercell thunderstorms developed in vicinity of the Guadalupe Mountains and over of the Upper Trans Pecos region of west Texas during the late afternoon and early evening of the 5th. Several of these storms displayed Doppler radar signatures characteristic of very large hail (well-defined three-body scatter spikes) and tornadic activity (strong mesocyclones and hook echo…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At least five supercell thunderstorms developed in vicinity of the Guadalupe Mountains and over of the Upper Trans Pecos region of west Texas during the late afternoon and early evening of the 5th. Several of these storms displayed Doppler radar signatures characteristic of very large hail (well-defined three-body scatter spikes) and tornadic activity (strong mesocyclones and hook echo reflectivity structures). Given that the storms generally occurred over remote rural areas, however, few reports of severe weather were received. A local television meteorologist that was storm chasing in the area did observe a brief tornado in northern Reeves County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 5:58 PM CST, 40 minutes earlier.
Area forecast discussion, Oct 5, 5:58 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE OCT 5 2004
.UPDATE...
UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE
TO TORNADO WATCH 852.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70
Hazardous weather outlook, Oct 5, 1:45 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.
DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.
&&
.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 3:02 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ057>060-067-258-060200-
CENTRAL LEA COUNTY NM-EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-
NORTHERN LEA COUNTY NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
SOUTHERN LEA COUNTY NM-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-
WINKLER TX-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...HOBBS...KERMIT...
LOVINGTON...MENTONE...MONAHANS...PECOS...PINE SPRINGS...
TATUM AND VAN HORN
402 PM CDT TUE OCT 5 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT(800 PM MDT) FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST TEXAS...CULBERSON AND REEVES.
IN SOUTHEAST NEW MEXICO...EDDY AND LEA.
IN WEST TEXAS...LOVING...WARD AND WINKLER.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ARTESIA...
CARLSBAD...HOBBS...KERMIT...LOVINGTON...MENTONE...MONAHANS...PECOS...
PINE SPRINGS...TATUM AND VAN HORN.
Special weather statement, Oct 5, 5:43 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT TUE OCT 5 2004
NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400-
ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX-
NORTHERN LEA COUNTY NM-PECOS TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM-
UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD...
CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON...
MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...
PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN
643 PM CDT TUE OCT 5 2004
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING...
MIDLAND...UPTON...WARD AND WINKLER.
IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES.
IN SOUTHEAST NEW MEXICO...EDDY AND LEA.
THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA...
BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...
LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN
HORN.
Tornado, Reeves
- When
- October 5, 6:38 PM CST
- Where
- Reeves County, 18 mi NW of Pecos
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.600, -103.700
A local television broadcast meteorologist observed a brief tornado near Farm to Market Road 2119 northwest of Pecos. The tornado remained in open rangeland for less than one minute and no damage was reported.
Hail, Reeves
- When
- October 5, 9:10 PM CST
- Where
- Reeves County, Orla
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.817, -103.900
The public reported large hail in Orla.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, October 5, 2004$41 million · 3 in hail · 8 events
- Flash Flooding in Texas, October 5, 2004$2.0 million · 2 events
- Flash Flooding and Heavy Rain in Texas, October 5 to 6, 2004$285,000 · 14 events
- Flash Flooding and Hail in New Mexico, October 5 to 6, 2004$80,000 · 1.5 in hail · 10 events
- Tornado in Colorado, October 5, 2004$27,000 · F1 · 1 event
- Flash Flood in Texas, October 5 to 6, 2004$68,000 · 1 event
- Hail and Damaging Wind in New Mexico, October 5, 2004$50,000 · 1.75 in hail · 2 events
- Hail in New Mexico, October 5, 2004$20,000 · 2.5 in hail · 2 events
- Lightning Strike in Texas, October 5, 20041 injured · 1 event
- Flash Flooding and Hail in Texas, October 5, 20041.75 in hail · 6 events
- Hail and Damaging Winds in Texas, October 5 to 6, 200452 kt wind · 5 events
- Flash Flooding in New Mexico, October 5, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426588, 5426589.